Alert archive / Indiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 83, NWS Indianapolis, IN

May 19, 2017Monroe County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 19, 2017, 1:42 PM EDT for Monroe County, Indiana. It was in force for 33 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2017, 1:42 PM EDT (17:42 UTC)
Expired
May 19, 2017, 2:15 PM EDT
In force
33 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Monroe County, IN

The radar

The Indianapolis radar (KIND), 63 km from the middle of the area, began a volume at 17:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 1:50 PM EDTHAIL 11 Wnw Indiana Universit, IN
May 19, 1:52 PM EDTHAIL 1Ellettsville, IN
May 19, 2:00 PM EDTHAIL 21 Nw Indiana University, INREPORTED AT W 17TH STREET BLOOMINGTON, IN. RECEIVED VIA FACEBOOK.
May 19, 2:07 PM EDTHAIL 0.51 Se Whitehall, IN
May 19, 2:14 PM EDTHAIL 0.751 Sse Whitehall, IN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.7 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 387 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
387 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1118 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

833 
WUUS53 KIND 191742
SVRIND
INC105-191815-
/O.NEW.KIND.SV.W.0083.170519T1742Z-170519T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
142 PM EDT FRI MAY 19 2017

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Central Monroe County in south central Indiana...

* Until 215 PM EDT.

* At 141 PM EDT, a severe thunderstorm was located near Bloomington,
  moving northeast at 45 mph.

  HAZARD...Half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Bloomington, Ellettsville, Indiana University, Unionville and
  Whitehall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3911 8668 3921 8668 3932 8659 3933 8640
      3916 8639 3909 8665
TIME...MOT...LOC 1741Z 240DEG 48KT 3922 8662 

HAIL...1.25IN
WIND...<50MPH
 
$$

JK
1 follow-up statement
692 
WWUS53 KIND 191755
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
155 PM EDT FRI MAY 19 2017

INC105-191815-
/O.CON.KIND.SV.W.0083.000000T0000Z-170519T1815Z/
Monroe IN-
155 PM EDT FRI MAY 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM EDT
FOR CENTRAL MONROE COUNTY...

At 154 PM EDT, a severe thunderstorm was located 7 miles south of
Martinsville, or 11 miles northeast of Bloomington, moving northeast
at 45 mph.

HAZARD...Golf ball size hail. 

SOURCE...Radar indicated. At 152 PM golf ball sized hail was 
         reported at Ellettsville. 

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles. 

Locations impacted include...
Bloomington, Ellettsville, Indiana University, Unionville and
Whitehall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3911 8668 3921 8668 3932 8659 3933 8640
      3916 8639 3909 8665
TIME...MOT...LOC 1754Z 240DEG 48KT 3931 8642 

HAIL...1.75IN
WIND...<50MPH
 
$$

JK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 12:56 PM EDT, 46 minutes earlier.

Area forecast discussion, May 19, 12:56 PM EDT, 46 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1256 PM EDT Fri May 19 2017

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 319 AM EDT Fri May 19 2017

An active weather pattern will be in place over central Indiana for
the next seven days, with a stalled frontal system keeping chances
for showers and thunderstorms over the area through much of the
period.

&&

.NEAR TERM /Today/...
Issued at 1238 PM EDT Fri May 19 2017

Updated the Hazardous Weather Outlook and Weather Story as the new
Day1 SPC Severe Weather Outlook pulled the Slight Risk from our
northern and western counties. Should see a break after the area of
thunderstorms across west central Indiana and ahead of an upper
disturbance moves east of the area after 3 pm.

Previous discussion follows...
Issued at 924 AM EDT Fri May 19 2017

Raised pops to likely near and northwest of a Sullivan to
Indianapolis to Fishers line as east central Illinois broken line of
thunderstorms has held together and should continue to do so despite
what the High Resolution Rapid Refresh was showing.

Previous discussion follows...
Issued at 627 AM EDT Fri May 19 2017

Updated morning forecast to increase pops across northwest counties
and wherever hadn't already changed wording to coverage. Based on
short range consensus also increased pops across the area during the
entire morning, but still have a few hours of lower pops across the
southern and southeastern counties this morning. Previous discussion
follows...

Forecast focus is on timing of precipitation/thunder chances
across central Indiana. Unfortunately short term hi res guidance
shows decent differences in timing and placement of showers and
storms today and that makes for a lower than average confidence
forecast. However indications are that there will be a bit of a lull
during the early morning hours before convective activity picks back
up during the afternoon. There is a slight risk of severe storms
across the southwestern counties with marginal risk elsewhere.
Forecast models show good instability by the afternoon as better
upper forcing arrives but shear will be marginal, with the exception
of low level shear in the vicinity of the front. With the stalled
front projected to shift north again as a warm front, think warmer
overall temperatures are necessary, and a guidance consensus served
this purpose well.

&&

.SHORT TERM /Tonight through Sunday night/...
Issued at 319 AM EDT Fri May 19 2017

An upper low over the intermountain west will move northeast through
nebraska and into the Great Lakes region through the short term.
This will eject shortwaves through the main upper trough toward
central Indiana. These will interact with a stalled surface front
(trapped between the aforementioned upper low and a ridge of high
pressure over the eastern U.S.) to produce chances for showers and
thunderstorms throughout the short term. Timing of individual waves
is variable in the various forecast models making nailing down a
specific wet vs. dry time difficult. At this point the best forcing
appears to be associated with the cold frontal passage Saturday
night.

Models indicate good instability for Saturday/Saturday night. While
bulk shear isn't that impressive, there should be some low level
shear induced by the front. Just about the entire area is in a
slight risk for severe weather, and think the best timing for this
to occur would be late Saturday afternoon into Saturday night.

Temperatures will be highly dependent on whether or not any of these
days is a wash out. Given the model variability would rather choose
a middle of the road solution and this produces highs in the 70s to
lower 80s and lows in the upper 50s to 60s.

&&

.LONG TERM (Monday through Thursday)...
Issued at 330 AM EDT Fri May 19 2017

It will be cool and wet most of the long term period as a closed
upper low over the upper midwest Monday moves towards Indiana and
deepens.   The one exception will be Monday which will be mostly dry
as a weak ridge of high pressure moves east across the Ohio valley.
This will be followed by an area of low pressure and cold front
which will push across our region Tuesday.  Finally another ridge of
high pressure will build into the southern U.S. late day 7 and dry
and weather and slightly warmer temperatures will probably return
late next week after day 7.

Stayed close to model initialized temperatures and POPS most
periods.  Although I would not be surprised if some areas could end
up dry again by Thursday.

&&

.AVIATION (Discussion for 191800Z TAFs)...

Issued at 1257 PM EDT Fri May 19 2017

Expect rapid changes in flight conditions.

VFR should mostly prevail. However there will be an almost continual
risk of thunderstorms caused by warm humid air and a nearly
stationary front over Indiana.  Storms could produce brief LIFR in
heavy rain as well as gusty winds.

Timing is uncertain. VCTS will be used in the TAFs to denote periods
of higher risk. Expect TAF amendments for storms in TEMPO groups as
forecast confidence allows.

Winds of less than 10 knots will gradually veer from northeast to
southeast. Higher gusts are possible near storms.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...CP
NEAR TERM...CP/MK
SHORT TERM...CP
LONG TERM....JH
AVIATION...JK
Hazardous weather outlook, May 19, 12:29 PM EDT, 1 hour 13 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Indianapolis IN
1229 PM EDT Fri May 19 2017

INZ021-028>031-035>049-051>057-060>065-067>072-201000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
1229 PM EDT Fri May 19 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Outlook: Scattered thunderstorms will occur today and tonight. In
addition, there is a slight risk of severe thunderstorms mainly this
afternoon over mainly southeastern parts of central Indiana and a
marginal risk elsewhere. Large hail and damaging winds will be the
main threat.

Hazards: Lightning...Damaging winds and large hail.

Timing: Most likely this afternoon.

Discussion: A stationary front will be drapped across south central
Indiana this afternoon and tonight as low pressure moves into the
middle Mississippi valley. A warm, moist and unstable atmosphere will
interact with the front and upper disturbances and result in
scattered thunderstorms. Some of them could be strong or severe.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Outlook: Strong Thunderstorms are possible again Saturday along with
a slight risk of severe weather. Damaging winds...large hail and
heavy rainfall will be the main threat. In addition there is a slight
chance of thunderstorms over eastern sections Sunday and again some
areas Tuesday and Thursday. Except for Saturday...no other outbreaks
of severe weather are expected.

Discussion: Low pressure will move into the great lakes and a cold
front will move across Indiana Saturday night. A closed upper low
over the upper midwest Monday will move to Indiana by the middle of
next week bringing cooler than normal temperatures and unsettled
weather at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and again Saturday
afternoon and evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, May 19, 10:32 AM EDT, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1032 AM EDT FRI MAY 19 2017

INZ053-061-191515-
Owen IN-Greene IN-
1032 AM EDT FRI MAY 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OWEN AND NORTHERN GREENE
COUNTIES UNTIL 1115 AM EDT...

At 1031 AM EDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Bloomfield, or 27 miles west of Bloomington,
moving northeast at 45 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Bloomfield, Spencer, Worthington, Switz City, Solsberry, McCormicks
Creek State Park and Freedom.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3917 8706 3921 8705 3931 8672 3897 8669
      3902 8705 3917 8717
TIME...MOT...LOC 1431Z 240DEG 49KT 3914 8702

JK
Special weather statement, May 19, 11:06 AM EDT, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1106 AM EDT FRI MAY 19 2017

INZ053-054-062-191545-
Owen IN-Morgan IN-Monroe IN-
1106 AM EDT FRI MAY 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MONROE...
SOUTHWESTERN MORGAN AND EASTERN OWEN COUNTIES UNTIL 1145 AM EDT...

At 1105 AM EDT, Doppler radar was tracking a strong thunderstorm
over Spencer, or 15 miles northwest of Bloomington, moving northeast
at 45 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Spencer, Ellettsville, Gosport, Paragon, Stinesville and McCormicks
Creek State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3919 8677 3935 8688 3954 8650 3928 8641
TIME...MOT...LOC 1505Z 240DEG 49KT 3932 8674

JK
Special weather statement, May 19, 12:54 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1254 PM EDT FRI MAY 19 2017

INZ063-064-191745-
Brown IN-Bartholomew IN-
1254 PM EDT FRI MAY 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BARTHOLOMEW AND
NORTHEASTERN BROWN COUNTIES UNTIL 145 PM EDT...

At 1253 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Columbus, moving northeast at 45 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Columbus, Nashville, Clifford, Waymansville, Stone Head, Gnaw Bone
and Taylorsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3905 8608 3905 8610 3925 8633 3934 8587
      3910 8587 3903 8603
TIME...MOT...LOC 1653Z 240DEG 48KT 3914 8604

JK
Local storm report, May 19, 1:32 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
132 PM EDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             FREEDOM                 39.21N 86.87W
05/19/2017  E1.00 INCH       OWEN               IN   FIRE DEPT/RESCUE

&&

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 10:32 AM EDTSpecial Weather StatementINDGreene43 min
May 19, 11:06 AM EDTSpecial Weather StatementINDOwen39 min
May 19, 12:10 PM EDTRiver Flood WarningINDGreene, Monroe, Owen35 hr
May 19, 12:10 PM EDTRiver Flood WarningINDDaviess, Greene, Knox7 days
May 19, 12:10 PM EDTRiver Flood WarningINDDaviess, Greene, Knox7 days
May 19, 12:10 PM EDTRiver Flood WarningINDDaviess, Gibson, Knox, Pike9 days
May 19, 12:10 PM EDTRiver Flood WarningINDDaviess, Gibson, Knox, Pike9 days
May 19, 12:10 PM EDTRiver Flood WarningINDCarroll, Tippecanoe, White63 hr
May 19, 12:10 PM EDTRiver Flood WarningINDFountain, Parke, Tippecanoe, Vermillion, Warren12 days
May 19, 12:10 PM EDTRiver Flood WarningINDFountain, Parke, Vermillion, Warren13 days
May 19, 12:10 PM EDTRiver Flood WarningINDParke, Vermillion, Vigo14 days
May 19, 12:10 PM EDTRiver Flood WarningINDParke, Vermillion, Vigo10 days
May 19, 12:10 PM EDTRiver Flood WarningINDSullivan, Vigo14 days
May 19, 12:10 PM EDTRiver Flood WarningINDTippecanoe4 days
May 19, 12:54 PM EDTSpecial Weather StatementINDBartholomew, Brown51 min
May 19, 1:18 PM EDTSevere Thunderstorm WarningINDMonroe, Owen42 min
May 19, 2:10 PM EDTSevere Thunderstorm WarningINDJennings35 min
May 19, 2:12 PM EDTSevere Thunderstorm WarningINDBrown, Monroe48 min
May 19, 2:39 PM EDTSevere Thunderstorm WarningINDDelaware, Randolph36 min
May 19, 2:39 PM EDTSevere Thunderstorm WarningINDBartholomew, Brown, Jennings36 min
May 19, 3:45 PM EDTSevere Thunderstorm WarningINDJackson, Jennings30 min
May 19, 4:19 PM EDTSpecial Weather StatementINDJackson26 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.